According To Drug Regulators, New Possible Side Effects Include: Fatal Cases Of Ketoacidosis; Leg, Foot, And Toe Amputations; And, Lactic Acidosis
UPDATE: Invokana "Black-Box Warning" For Leg And Foot Amputations
[5-16-2017] Based on new data from two large clinical trials, the U.S. Food and Drug Administration (FDA) has concluded that the type 2 diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR) causes an increased risk of leg and foot amputations. We are requiring new warnings, including our most prominent Boxed Warning, to be added to the canagliflozin drug labels to describe this risk.
See also: "Risk of Lower Limb Amputations Doubled with Invokana and Invokamet Use" from our Drug Safety Developments blog.
On June 14, 2016 the FDA announced it has strengthened the existing warning about the risk of acute kidney injury for Invokana and Invokamet as well as Farxiga and Xigduo XR. These relatively new diabetes drugs are known as Sodium-Glucose Co-Transporter-2 (SGLT2) Inhibitors.
Notably missing from this June 2016 drug safety warning were Jardiance (empagliflozin), Glyxambi (empagliflozin and linagliptin), and Synjardy (empagliflozin and metformin hydrochloride), which are also part of the SGLT2 Inhibitors class of drugs.
About a month later, however, only those three diabetes drugs from Boehringer Ingelheim Pharmaceuticals, Inc. received a Supplemental Approval letter from the FDA concerning a label change about ketoacidosis, an apparent serious side effect. Using the July 8, 2016 FDA letter for Jardiance as a representative document showing this most recent revision to the safety information for these drugs:
Please refer to your Supplemental New Drug Application (sNDA) dated and received February 12, 2016....
This Prior Approval supplemental new drug application proposes to amend the Jardiance Prescribing Information and Patient Information with new text informing that fatal cases of ketoacidosis have been reported in patients treated with [Jardiance (empagliflozin)].
APPROVAL & LABELING
We have completed our review of this supplemental application, as amended. It is approved, effective on the date of this letter, for use as recommended in the enclosed, agreed-upon labeling text.
To be clear, a virtually identical letter was sent by the FDA to Boehringer Ingelheim for fatal cases of ketoacidosis being associated with Glyxambi and Synjardy.
Strictly Confidential, No Obligation.
As regards a different side effect and going back in time a bit, to mid-May 2016, we point out this document, "FDA Drug Safety Communication: Interim clinical trial results find increased risk of leg and foot amputations, mostly affecting the toes, with the diabetes medicine canagliflozin (Invokana, Invokamet); FDA to investigate".
From the Safety Announcement section of that document we get this information:
The U.S. Food and Drug Administration (FDA) is alerting the public about interim safety results from an ongoing clinical trial that found an increase in leg and foot amputations, mostly affecting the toes, in patients treated with the diabetes medicine canagliflozin (Invokana, Invokamet). We have not determined whether canagliflozin increases the risk of leg and foot amputations. We are currently investigating this new safety issue and will update the public when we have more information.
Since then, we have not heard again from the FDA about the results of this investigation regarding leg, foot, and toe amputations possibly caused by the use of Invokana and Invokamet. But recently the European Medicines Agency (EMA)'s Pharmacovigilance Risk Assessment Committee (PRAC) announced that their investigation about such amputations now includes all the diabetes medicines in the SGLT2 Inhibitors class of drugs, such as Farxiga and Jardiance.
For more about this recent EMA action, I refer you to this article, "All SGLT2 Inhibitors Now Investigated for Increased Risk of Amputation", over at our Drug Safety Developments site. I point out that this article contains some insightful commentary from a medical expert about the so-called "mechanism of injury" for these leg and toe amputations that have been linked by some to Invokana, Farxiga, Jardiance and similar new diabetes drugs.
Last but not least, in May 2016 there was what is commonly called a Black-Box Warning about lactic acidosis added to the label for Invokamet, as seen on this FDA Safety Information page, "Invokamet (canagliflozin and metformin HCl) Tablets".
The May 2016 revised Invokana label know includes this drug side effect warning information:
- Post-marketing cases of metformin-associated lactic acidosis have resulted in death, hypothermia, hypotension, and resistant bradyarrhythmias. The onset of metformin-associated lactic acidosis is often subtle, accompanied only by nonspecific symptoms such as malaise, myalgias, respiratory distress, somnolence, and abdominal pain....
- Risk factors for metformin-associated lactic acidosis include renal impairment, concomitant use of certain drugs (e.g., cationic drugs such as topiramate), age 65 years old or greater, having a radiological study with contrast, surgery and other procedures, hypoxic states (e.g., acute congestive heart failure), excessive alcohol intake, and hepatic impairment.
We will continue to monitor the safety profile for this SGLT2 Inhibitors class of drugs, watching for future label changes with increased side effects warnings, the results of safety investigations by the FDA and the EMA, etc.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review done by attorney Tom Lamb)